Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 14, 2021, 11:13 PM MST for La Paz County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 11:13 PM MST (06:13 UTC)
- Expired
- Aug 15, 2021, 12:00 AM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.50 in
- Wind
- 50
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WWUS85 KPSR 150613
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST Sat Aug 14 2021
AZZ533-150700-
Central La Paz AZ-
1113 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of east central La Paz
County through MIDNIGHT MST...
At 1113 PM MST, Doppler radar was tracking a strong thunderstorm near
Salome, or 29 miles south of Alamo Lake, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Wenden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 37 and 44.
US Highway 60 between mile markers 36 and 63.
AZ Route 72 between mile markers 34 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 11358 3379 11349 3358 11388 3384 11403
TIME...MOT...LOC 0613Z 063DEG 17KT 3384 11363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
CKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 14, 10:21 PM MST, 52 minutes earlier.
Area forecast discussion, Aug 14, 10:21 PM MST, 52 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1021 PM MST Sat Aug 14 2021 .UPDATE...Updated aviation discussion. && .SYNOPSIS... High levels of moisture will remain entrenched across the Desert Southwest through the middle of the week, leading to persistent chances for showers and thunderstorms. The primary threats with any storms remain localized heavy rainfall that may cause flash flooding. A Flash Flood Watch is in effect for south-central Arizona through Sunday afternoon. Strong winds and some blowing dust will also be possible for desert locations. With increased cloud cover and showers, temperatures will remain below normal. && .DISCUSSION... A very moist airmass remains in place across the region today. Mesoscale analysis shows regional PW ranging from ~1.4-1.9"+ with the 12Z PSR sounding showing PW of 1.77" and a late morning PHX ACARS soundings indicating a comparable mean PW of 1.8". The 12Z sounding also featured a worked-over, more stable column with a near moist adiabatic profile,relatively weak CAPE and moderate CIN. Though significantly higher MUCAPE was developing midday and back in the 1000s as shown on the RAP and ACARS, although with CAPS also present. The UL pattern depicted pronounced E flow aloft along the S flank of the UL ridge with the latest inverted trough and vort max over S-E AZ with additional disturbances lined up over S NM/W TX to the east preparing to ride the easterly flow conveyor belt into the region. METSAT showed mostly cloudy to patchy clear conditions as radar painted scattered showers and thundershowers across SE-E AZ and into Pinal County SE of Phoenix. After last night's widespread storms dewpoints remained very high from the upper 60s to mid 70s in the early afternoon along with enough breaks in the clouds to produce increasing afternoon insolation and heating around Phoenix and the lower deserts. HREF members have divided into two camps for this afternoon and tonight. The ARW and the HRRR favor a smaller area of storms descending from S Gila Cty into the SE-S-Central Valley while weakening as they enter the Valley this evening around 8-9PM MST. In the other camp are the significantly more bullish NSSL, FV3 and NAM NEST which favor more numerous, robust storms over a larger area descending off the E high terrain and not weakening as much as they cross Phoenix. The UL triggering mechanism disturbances in place support the latter/stronger storm scenario, while the possible lingering effects of a recently worked-over column support the former/weaker storm scenario. In either case there remains a good 40% NBM chance of precipitation tonight and a 50% chance of HREF thunderstorm wind gusts of >35 mph across Phoenix and the deserts tonight. There's also almost a 10% HREF chance of thunderstorm wind gusts of 60 mph tonight across the lower deserts. The current upper level pattern changes very little on Sunday and into the early part of the week. As a result a flash flood watch remains in effect for the region (not including SW AZ and SE CA) through Sunday afternoon at 5 PM MST. Temperatures today and for the week will also change very little and remain below normal, in the upper 90s to near 100, owing to the persisting highly humid airmass conditions. The Clusters family favors similar flavors of a large, weak low pressure trough anomaly dominating the Intermountain West and N. Rockies by the middle of the week as well as disturbances and associated storms lifting out ahead of it across Phoenix and the AZ area. As a result expect elevated chances of storms and precipitation through the middle of the week. && .AVIATION...Updated at 0520Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Expecting a quieter early Sunday morning overall with some potential for a few showers affecting the area, but chances remain low (10-20%). Wind directions should stay predominantly out of the east throughout the overnight period into the late morning, with speeds generally under 10 kt. FEW-SCT clouds are possible as low as 6kft at times, with BKN layer remaining above 15kft. Winds will veer towards the south-southwest late morning and early afternoon. Potential for late afternoon thunderstorm activity across the Phoenix area is low (10-20%) on Sunday, with about a 30% chance of a significant outflow boundary moving in from the east or northeast after 01Z. Otherwise, aviation impacts are expected to be low throughout the TAF period. Southeast California/Southwest Arizona including KIPL and KBLH: A few showers may affect the KBLH terminal through early Sunday morning, but should eventually shift eastward or diminish through sunrise. At KIPL, light winds should persist out of the east to southeast for the bulk of the TAF period, while winds are expected to initially favor the east before switching towards the south at KBLH. FEW- SCT clouds aoa 12 kft are expected to persist throughout the period. && .FIRE WEATHER... Monday through Friday: Humid conditions will continue through much of the week. The threat of showers and thunderstorms will also continue through midweek, followed by a drying trend and only a slight chance of wetting rains. The strongest storms early in the week will be capable of producing localized flash flooding, particularly in the higher terrain north and east of Phoenix. Below normal temperatures are also anticipated. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563. CA...None. && DISCUSSION...Sawtelle AVIATION...Rogers FIRE WEATHER...Hirsch
In the hours before
Special weather statement, Aug 14, 6:36 PM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
636 PM MST Sat Aug 14 2021
AZZ559-150215-
Sonoran Desert Natl Monument AZ-
636 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of Maricopa County
through 715 PM MST...
At 635 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Kaka, or 23 miles northeast of Ajo, moving northwest at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Maricopa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3264 11249 3251 11234 3250 11242 3251 11264
3252 11263
TIME...MOT...LOC 0135Z 116DEG 9KT 3254 11251
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 14, 6:45 PM MST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
645 PM MST Sat Aug 14 2021
AZZ537-540-543-544-548-550-551-553-554-559-150230-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
Northwest Valley AZ-West Pinal County AZ-North Phoenix/Glendale AZ-
645 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 730 PM MST...
At 645 PM MST, Doppler radar was tracking a strong thunderstorm over
Arizona State University, or over Tempe, moving west at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Chandler, Glendale, Tempe, Avondale, Goodyear, El Mirage,
Tolleson, Youngtown, Laveen, Cashion, Sun City, Litchfield Park,
North Mountain Park, South Phoenix, Arizona State Fairgrounds, South
Mountain Park, Downtown Peoria, Downtown Glendale and Sky Harbor
Airport.
This includes the following highways...
AZ Interstate 10 between mile markers 127 and 164.
AZ Interstate 17 between mile markers 195 and 211.
AZ Route 51 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3363 11208 3330 11186 3311 11220 3356 11245
TIME...MOT...LOC 0145Z 072DEG 29KT 3342 11194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 14, 6:53 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
653 PM MST Sat Aug 14 2021
AZZ541-542-544-545-547-150245-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
653 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of Maricopa County
through 745 PM MST...
At 653 PM MST, Doppler radar was tracking a strong thunderstorm over
Carefree, or 9 miles north of Scottsdale, moving west at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport, McDowell Mountain Park, Desert Mountain, Desert Ridge
Marketplace, Camp Creek, Horseshoe Reservoir, Anthem and Seven
Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 212 and 241.
AZ Route 51 between mile markers 14 and 15.
AZ Route 101 between mile markers 21 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3402 11194 3402 11186 3401 11185 3400 11175
3400 11163 3368 11173 3364 11195 3366 11198
3364 11199 3361 11216 3405 11215
TIME...MOT...LOC 0153Z 084DEG 18KT 3383 11188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 14, 7:17 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
717 PM MST Sat Aug 14 2021
AZZ559-150300-
Sonoran Desert Natl Monument AZ-
717 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of Maricopa County
through 800 PM MST...
At 717 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Hickiwan, or 20 miles northeast of Ajo, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Maricopa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3266 11270 3264 11245 3251 11244 3251 11273
TIME...MOT...LOC 0217Z 122DEG 7KT 3255 11258
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 14, 7:19 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
719 PM MST Sat Aug 14 2021
AZZ535-150300-
Southeast Yuma County AZ-
719 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of southeastern Yuma
County through 800 PM MST...
At 719 PM MST, Doppler radar was tracking a strong thunderstorm 37
miles southwest of Ajo, moving west at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 11341 3213 11364 3214 11367 3224 11352
3220 11333 3204 11334
TIME...MOT...LOC 0219Z 091DEG 16KT 3213 11343
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 14, 11:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST Sat Aug 14 2021
AZZ533-150700-
Central La Paz AZ-
1113 PM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of east central La Paz
County through MIDNIGHT MST...
At 1113 PM MST, Doppler radar was tracking a strong thunderstorm near
Salome, or 29 miles south of Alamo Lake, moving southwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Wenden and Harcuvar.
This includes the following highways...
AZ Interstate 10 between mile markers 37 and 44.
US Highway 60 between mile markers 36 and 63.
AZ Route 72 between mile markers 34 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 11358 3379 11349 3358 11388 3384 11403
TIME...MOT...LOC 0613Z 063DEG 17KT 3384 11363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 5:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 14, 5:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 14, 5:51 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 24 min |
| Aug 14, 6:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 14, 6:22 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 14, 6:33 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 14, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 14, 6:45 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 14, 6:53 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 14, 7:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 14, 7:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 14, 11:17 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 14, 11:26 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 15, 12:55 AM MST | Special Weather Statement | PSR | 65 min | |
| Aug 15, 4:42 AM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 6 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.